Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

HLA-B*5801: a genetic susceptibility to allopurinol-induced DRESS

Clinical record

A 40-year-old Chinese man presented to our hospital complaining of a non-itchy rash 5 weeks after he had commenced taking allopurinol 100 mg daily, prescribed by his general practitioner for gout. The rash, involving his back and limbs, began to appear 2–3 weeks after starting allopurinol, with associated fevers, arthralgia and back pain. The patient denied having any rash or pain in his mouth. He had no history of recent overseas travel, unprotected sexual intercourse or intravenous drug use. He denied experiencing any vomiting, diarrhoea or abdominal pain. The patient’s background medical history included hypothyroidism. His baseline renal function was normal. His current medications were: allopurinol, 100 mg daily; thyroxine, 100 μg daily; and paracetamol, 1 g four times daily (as required) for back pain. He had no known allergies.

On examination, the patient was febrile, with a temperature of 40°C, but was haemodynamically stable. His skin showed a morbilliform, blanching rash involving the arms, axillae and trunk, anteriorly and posteriorly. Mucous membranes were intact. Important negative findings included the absence of lymphadenopathy, jaundice, hepatomegaly, murmurs, meningism and joint tenderness. Chest and abdominal examinations were unremarkable.

The initial differential diagnoses were viral illness or a delayed drug reaction…

email